Alert archive / Nebraska / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

October 13, 2012Dundy County, Nebraska

NWS Goodland, KS issued this special weather statement at Oct 13, 2012, 2:55 PM MDT for Dundy County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 2:55 PM MDT (20:55 UTC)
Expired
Oct 13, 2012, 3:45 PM MDT
In force
50 min
Issued by
NWS Goodland, KS

County Dundy County, NE

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WWUS83 KGLD 132055
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SAT OCT 13 2012

NEZ079-132145-
DUNDY-
255 PM MDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF CHAMPION...OR 14 MILES SOUTH OF
IMPERIAL...MOVING SOUTH AT 20 MPH.

A LOT OF SMALL HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS 
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4002 10136 4000 10142 4000 10170 4035 10183
      4035 10157
TIME...MOT...LOC 2056Z 339DEG 19KT 4030 10168

$$

BULLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 2:41 PM MDT, 14 minutes earlier.

Area forecast discussion, Oct 13, 2:41 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT SAT OCT 13 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 236 PM MDT SAT OCT 13 2012

LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW STRONG UPPER LOW CENTERED
ALONG KS/CO BORDER WITH AXIS OF MOISTURE ON BACK SIDE OF UPPER LOW
BEGINNING TO MOVE FROM CENTRAL INTO EASTERN COLORADO. RADAR
CURRENTLY INDICATED SHOWERS/ISOLATED THUNDERSTORMS DEVELOPING OVER
THE WESTERN PART OF OUR CWA ALONG KS/CO STATE LINE. THIS IS AHEAD OF
H7 TROUGH AND ALONG NORTHWESTERN AXIS OF STEEP LAPSE RATES.

LATEST HRRR AND RUC BOTH SHOW SHOWERS AND THUNDERSTORMS CONTINUING
TO DEVELOP EASTWARD ACROSS THE REST OF THE CWA THROUGH THE EARLY
EVENING. THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET AS WE LOOSE THE
STEEP LOW LEVEL LAPSE RATES. WITH SCATTERED COVERAGE...AND LIGHT
NATURE OF MOST OF THIS ACTIVITY...PRECIPITATION SHOULD BE LIGHT.

DESPITE MINIMAL CAPE VALUES IN THE 100-500 J/KG RANGE AND WEAK
0-6KM SHEAR...IT WILL NOT TAKE MUCH TO PRODUCE SEVERE HAIL WITH
-20C HEIGHTS AROUND 15-18KFT ACROSS THE CWA. WITH LOW LCL VALUES
AROUND 1500 KFT AND FAVORABLE AREA BENEATH UPPER LOW WHERE
DIFFERENTIAL HEATING AXIS/SURFACE TROUGH OVERLAP...I CANT RULE OUT
FUNNEL/LANDSPOUT FORMATION WITH THIS ACTIVITY THIS AFTERNOON/EARLY
EVENING. CONSIDERING ABSENCE OF DISTINCT SURFACE BOUNDARY...AND
LOCATION OF BEST SURFACE VORTICITY FURTHER NORTH...THIS THREAT
SEEMS TO BE MINIMAL AT BEST.

THE UPPER LOW WILL SHIFT EAST OF THE CWA BY 06Z TONIGHT...WITH
SHORTWAVE RIDGING AND LARGE SCALE SUBSIDENCE OVERSPREADING THE AREA
BY SUNDAY. WITH SIMILAR H85 TEMPS AND NW WIND PERSISTING...TEMPERATURES
ON SUNDAY SHOULD AT LEAST BE SIMILAR TO THIS AFTERNOON WITH HIGHS
IN THE 70S FOR MOST OF THE AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 236 PM MDT SAT OCT 13 2012

SUNDAY NIGHT THROUGH MONDAY NIGHT DRY NORTHWEST UPPER LEVEL FLOW
WILL CONTINUE OVER THE AREA.  A SHORT WAVE TROUGH MOVES THROUGH THE
FLOW LATE MONDAY NIGHT ACCOMPANYING A SURFACE TROUGH/WEAK COLD
FRONT.  POINT SOUNDINGS INDICATE THE UPPER LEVELS MOISTEN AS THE
SHORT WAVE MOVES THROUGH...SO AM ONLY EXPECTING A FEW CLOUDS TO
DEVELOP DURING THE OVERNIGHT HOURS.

TUESDAY THROUGH SATURDAY WILL REMAIN DRY.  A COLD FRONT AND UPPER
LEVEL SHORT WAVE TROUGH WILL MOVE THROUGH WEDNESDAY.  BEHIND THE
COLD FRONT WINDS WILL BECOME GUSTY DURING THE AFTERNOON.  MOISTURE
WILL REMAIN NORTH OF THE AREA...SO AM NOT ANTICIPATING ANY PRECIP
WITH THE FRONT. THERE MAY BE SOME LIFT FROM THE LEFT EXIT OF THE 500
MB JET...BUT MODELS DISAGREE WITH THE JET PLACEMENT BEHIND THE
FRONT. WITH THE MOISTURE GENERALLY NORTH OF THE AREA AND THE
POSITION OF THE JET IN QUESTION...WILL LEAVE THE FRONTAL PASSAGE DRY.
OTHERWISE TEMPERATURES WILL BE 10 DEGREES ABOVE NORMAL AHEAD THE
COLD FRONT...WITH NEAR NORMAL TEMPERATURES BEHIND THE FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1127 AM MDT SAT OCT 13 2012

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD AT BOTH
KGLD AND KMCK TERMINALS. GUSTY NORTHWEST WINDS WILL CONTINUE AT
KGLD THROUGH THE EVENING WITH GUSTS UP TO 30KT POSSIBLE. WINDS
WILL BE SLOWER TO INCREASE AT KMCK WITH SURFACE TROUGH IN
PROXIMITY OF TERMINAL...THOUGH GUSTS AROUND 25KT ARE STILL
EXPECTED TO DEVELOP BY SUNRISE. WINDS SHOULD DIMINISH BY 03Z AT
BOTH TERMINALS AS PRESSURE GRADIENT WEAKENS AND MIXING
DIMINISHES. BASED ON UPSTREAM RADAR TRENDS AND 12Z GUIDANCE
CONFIDENCE HAS INCREASED IN SHOWER/ISO THUNDERSTORM POTENTIAL AT
KGLD...THOUGH COVERAGE IS STILL A QUESTION. FOR NOW I HAVE
INTRODUCED A TEMPO GROUP FOR -SHRA DURING THE AFTERNOON PERIOD.
TOO LITTLE CONFIDENCE AT THIS POINT TO INCLUDE MENTION AT KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JTL
AVIATION...DR
Hazardous weather outlook, Oct 13, 3:31 AM MDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
331 AM MDT SAT OCT 13 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
331 AM MDT SAT OCT 13 2012 /431 AM CDT SAT OCT 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE BY MID MORNING OVER PARTS OF FAR
EASTERN COLORADO WITH A SLOW PROGRESSION TO THE EAST INTO WESTERN
KANSAS AND SOUTHWEST NEBRASKA DURING THE REST OF THE DAY AND INTO
THE EVENING BEHIND AN UPPER LEVEL LOW PRESSURE AREA THAT WILL MOVE
ACROSS THE AREA. THE PRIMARY THREAT WILL BE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 13, 2:55 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SAT OCT 13 2012

NEZ079-132145-
DUNDY-
255 PM MDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF CHAMPION...OR 14 MILES SOUTH OF
IMPERIAL...MOVING SOUTH AT 20 MPH.

A LOT OF SMALL HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4002 10136 4000 10142 4000 10170 4035 10183
      4035 10157
TIME...MOT...LOC 2056Z 339DEG 19KT 4030 10168

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:58 PM MDTSpecial Weather StatementGLDWallace47 min
Oct 13, 3:38 PM MDTSpecial Weather StatementGLDCheyenne52 min
Oct 13, 4:25 PM MDTSpecial Weather StatementGLDThomas50 min
Oct 13, 4:28 PM MDTSpecial Weather StatementGLDCheyenne32 min
Oct 13, 4:38 PM MDTSpecial Weather StatementGLDThomas52 min
Oct 13, 5:02 PM MDTSpecial Weather StatementGLDCheyenne28 min
Oct 13, 5:21 PM MDTSpecial Weather StatementGLDThomas24 min

Nearby

Special Weather Statements in Nebraska, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.